Heavy Rain, Crawford
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Crawford County, 2.07 mi S of Pittsburg
- Reported by
- COOP Observer
- Coordinates
- 37.390, -94.700
A Cooperative observer reported a 24 hour rainfall total of 2.12 inches.
August 19-20 a rapidly deepening low pressure system tracked from south central Kansas to southwest Iowa. Heavy rainfall across southeast Kansas during the late afternoon and evening hours of the 19th, before storms became severe over southwest Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
August 19-20 a rapidly deepening low pressure system tracked from south central Kansas to southwest Iowa. Heavy rainfall across southeast Kansas during the late afternoon and evening hours of the 19th, before storms became severe over southwest Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 19, 6:00 AM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 700 AM CDT Sun Aug 19 2018 .SHORT TERM...(Today and tonight) Issued at 207 AM CDT Sun Aug 19 2018 High pressure currently over the region will bring a pleasant morning the the Ozarks. However, An upper level storm system is moving across the plains and will begin to push the high pressure east and bring showers and storms to the region by late this morning for areas west of I-49 and the remainder of the Ozarks this afternoon into this evening. As the upper trough approaches the area it will begin to cutoff and slow a bit. The low will move across the Missouri/Iowa border through tonight. A weak front will lift north through the area today and provide lift and some instability as it does. The shear will be limited as the strongest winds are located in the 250mb jet of only 50-70kts. Lower level winds in the 850-700mb level will be in around 30-40kts. This would be sufficient for strong to severe storm development, especially where instability coincides with up to 1000-1200j/kg of MUCAPE. The combination of instability and shear this afternoon and evening will likely be enough for isolated strong to severe storms to develop with damaging winds and hail up to quarters in size to occur. The slow movement of the system will allow showers and thunderstorms to continue across the area overnight into monday morning as well. .LONG TERM...(Monday through Saturday) Issued at 207 AM CDT Sun Aug 19 2018 Isolated showers and storms will be on going Monday morning as the upper low continues its slow progression to the east. These will increase in coverage through the day was the 500mb trough moves across the region. There will be the potential for another bout of strong to severe storms Monday but this is very contingent on the available instability. The rain will come to an end Monday and be replaced with dry, Canadian high pressure as we head into the middle of the week. This will combine with upper level northwesterly flow to bring slightly cooler temperatures to the region with high only in the lower to middle 80s. Models hint at some light rain potential for Thursday as a weak wave move through the upper level flow over the region. This will help to flatten the upper level pattern as well with another wave coming Friday, with another chance of rain. The two waves will help shift the pattern to slightly southwesterly which may bring a slightly wet pattern back the region as we head into the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 650 AM CDT Sun Aug 19 2018 For the KSGF/KJLN/KBBG tafs: Low pressure along the western KS/OK border will move northeast and strengthen, reaching southwest IA by the end of the taf period. A couple of waves of showers and tstms will develop ahead of the system. Have tried to time them out based on a short term blend of guidance and in general, most of the heavier showers should pass east of taf sites by 06z-09z. Some guidance is indicating extensive stratus in the wake of the showers, and for now have mvfr ceilings at all sites but will need to watch trends. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...DSA
Hazardous Weather Outlook National Weather Service Springfield MO 346 AM CDT Sun Aug 19 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 346 AM CDT Sun Aug 19 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. DISCUSSION... Strong to severe thunderstorms are expected to track across the area this afternoon and evening. Locally heavy rain and damaging winds and hail up to quarters in size are the primary hazards expected. An isolated tornado will also be possible. Locations West of a line from Fort Scott, Springfield and Theodosia will see the best chances for severe weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will again be possible Monday mainly across the eastern Ozarks. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
A Cooperative observer reported a 24 hour rainfall total of 2.12 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780127.